The Naked Scientists

The Naked Scientists Forum

Author Topic: Death of a Saleswoman?  (Read 1907 times)

Offline Stefanb

  • Full Member
  • ***
  • Posts: 75
    • View Profile
Death of a Saleswoman?
« on: 03/08/2010 17:57:11 »
Over the past months, my mom (50 years old) seems to have been slowly going crazy. First, she joined the Mary Kay makeup-selling organization, then she was diagnosed with sleep apnoea and got a CPAP machine, and now she has stopped her medication. She has mental depression, which she has taken medicine for up until about a week ago, and now that she has stopped her behavior is much more erratic and spontaneous, and I understand this is a clear symptom of suddenly stopping depression medications. Last night at 10:30 I came home to find her planting flowers in a bed under a shaded area where they will not get enough sunlight... What can I possibly do? How can I convince her to start taking her depression medication again and slowly start dropping the dosage? Could she truly be going crazy?


 

Offline neilep

  • Withdrawnmist
  • Naked Science Forum GOD!
  • *******
  • Posts: 20602
  • Thanked: 8 times
    • View Profile
Death of a Saleswoman?
« Reply #1 on: 04/08/2010 07:46:21 »
I'm so sorry for the situation you find yourself.

I'm just acknowledging your post and hope that someone here will be able to point you in the right direction.
 

Offline RD

  • Neilep Level Member
  • ******
  • Posts: 8125
  • Thanked: 53 times
    • View Profile
Death of a Saleswoman?
« Reply #2 on: 04/08/2010 12:32:50 »
Sounds like manic-depression, a.k.a. bipolar disorder, a.k.a. alternating insanity (archaic), where someones mood goes from one extreme to the other: from depression and dispair to euphoric mania.

This is a UK source of information on bipolar disorder but still may have useful information to those in USA ...
http://www.rcpsych.ac.uk/mentalhealthinfo/problems/bipolarmanicdepression/bipolardisorder.aspx


[Mayo clinic USA ... http://www.mayoclinic.com/health/bipolar-disorder/DS00356 }
« Last Edit: 04/08/2010 12:49:22 by RD »
 

Offline Variola

  • Neilep Level Member
  • ******
  • Posts: 1063
  • Everyone should beware of The Pox...
    • View Profile
Death of a Saleswoman?
« Reply #3 on: 04/08/2010 12:52:51 »
Hello Stefan

I am sorry to hear you are going through this, it is really difficult to see a loved one do this to themselves.
I am assuming that you have already tried talking to your Mum about taking her meds and she has been uncopoerative.
Your next port of call is your Mum's GP, call him/her, explain what has happened and what you should do. If you can get your Mum to go in and see the GP, even if it is under a false pretence of a blood pressure check,once there the GP can speak to your Mum about restarting her tablets. Sometimes with  depression, you can take the tablets and they make you feel so much better that you stop taking them, especially if you have to pay for them.
Without going too much into things, hormonal changes in a lady of that age can make them become erratic anyway, so it may not all be down to her depression, plus turning 50 can make you view things differently and decide on new ventures.
Sleep apnoea can make you feel foggy and confused too.
The main point is not to make your Mum feel you are saying " hey Mum you are nutty without the tablets-please take them" !!! No matter how delicately you try and put things, it can still come across that way.

Oh and I disagree with RDs suggestion of bipolar disorder- there are many shades of grey when it comes to mental health, I think if you Mum was bipolar you would have picked up on that by now.

Good luck and let us know how you get on  :)
 

Offline Make it Lady

  • Neilep Level Member
  • ******
  • Posts: 4050
  • Hands-on fun for everyone!
    • View Profile
Death of a Saleswoman?
« Reply #4 on: 04/08/2010 20:45:22 »
I can understand you talking to us but with something like this you have to go to the experts. Phone her regular doctor and insist on talking to him/her. I'm sure you will not be the first one experiencing this problem and the Doctor will know what to do.
By the way when my Mum reached 50 I would come in to find her jumping up and down on the ironing pile. Once her and her friend were bottling home made wine and drank the lot. They were both sat in the living room in their bras laughing at nothing. She also had bad mood swings and would be crying one minute and larking around the next. Basically I agree with Variola. Your Mum could just need hormone replacement therapy and not depression meds. Perhaps a review would do her good. I obviously don't know all the facts and I'm not a Doctor.
« Last Edit: 04/08/2010 20:47:16 by Make it Lady »
 

The Naked Scientists Forum

Death of a Saleswoman?
« Reply #4 on: 04/08/2010 20:45:22 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums
 
Login
Login with username, password and session length